Alert archive / North Carolina / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 9, 2019, 5:43 AM EDT for Moore County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2019, 5:43 AM EDT (09:43 UTC)
- Expired
- Jun 9, 2019, 8:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 109 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
043
WGUS52 KRAH 090943
FFWRAH
NCC125-091245-
/O.NEW.KRAH.FF.W.0009.190609T0943Z-190609T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
543 AM EDT Sun Jun 9 2019
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Moore County in central North Carolina...
* Until 845 AM EDT
* At 541 AM EDT, Doppler radar indicated heavy rain across the
warned area. Up to three inches of rain have already fallen
according to some rain gauges in and around the community of Seven
Lakes. Additional rainfall is likely over the next few hours.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Southern Pines, Carthage, Pinehurst, Aberdeen, Whispering Pines,
Pinebluff, Robbins, Foxfire, Taylortown and Seven Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3506 7948 3506 7950 3507 7957 3507 7958
3509 7958 3512 7957 3515 7961 3551 7977
3552 7947 3518 7929 3515 7935 3505 7945
3504 7947
$$
MORROW2 follow-up statements
956
WGUS72 KRAH 091044
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
644 AM EDT Sun Jun 9 2019
NCC125-091245-
/O.CON.KRAH.FF.W.0009.000000T0000Z-190609T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Moore NC-
644 AM EDT Sun Jun 9 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM EDT FOR
WESTERN MOORE COUNTY...
At 641 AM EDT, Doppler radar indicated light to moderate rain still
falling across the warned area. Up to three inches of rain have
already fallen with less than a quarter inch of additional
precipitation likely over the next few hours. Flash flooding is
likely ongoing, and will take some time before it is able to recede.
Please use caution, especially if you are traveling this morning.
Some locations that will experience flooding include...
Southern Pines, Pinehurst, Aberdeen, Pinebluff, Robbins, Foxfire,
Taylortown, Seven Lakes and Eagle Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3508 7947 3508 7950 3514 7955 3517 7959
3543 7971 3551 7970 3551 7964 3552 7956
3516 7941 3513 7944 3511 7945
$$
MORROW711
WGUS72 KRAH 091239
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
839 AM EDT Sun Jun 9 2019
NCC125-091249-
/O.EXP.KRAH.FF.W.0009.000000T0000Z-190609T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Moore NC-
839 AM EDT Sun Jun 9 2019
...THE FLASH FLOOD WARNING FOR WESTERN MOORE COUNTY WILL EXPIRE AT
845 AM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3508 7947 3508 7950 3514 7955 3517 7959
3543 7971 3551 7970 3551 7964 3552 7956
3516 7941 3513 7944 3511 7945
$$
EllisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 5:00 AM EDT, 43 minutes earlier.
Area forecast discussion, Jun 9, 5:00 AM EDT, 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 500 AM EDT Sun Jun 9 2019 .SYNOPSIS... A stalled front over the region will interact with a very moist and slightly unstable atmosphere to support periods of showers and thunderstorms with heavy rain through Monday. The potential for multiple episodes of heavy rainfall will result in an increased threat for flash flooding. && .NEAR TERM /THROUGH TONIGHT/... As of 440 AM Sunday... ...FLASH FLOOD WATCH FOR THE WESTERN PIEDMONT THROUGH EARLY THIS EVENING... Little change in the near term forecast. A very moist and slightly unstable air mass will persist over central NC today. This moist atmosphere characterized by precip water values around or in excess of 2 inches. Latest near term model guidance suggest best low level confluence this morning in vicinity of our south central-southwest counties. This confluence zone appears to pivot nwwd later this afternoon and is aligned over portion of the northwest and far northeast Piedmont. Current flash flood watch area looks good, though am seriously considering expanding the southern end east to encompass portions of the Sandhills. Otherwise a series of perturbations in the sly flow will continue to traverse our region today, triggering showers and a few t-storms. Similar to Saturday, the showers/storms will be loosely organized though where training occurs, 3-5 inches of rain can be realized in less than two hours. This threat appears greatest over the western Piedmont and possibly the Sandhills. High temperatures this afternoon dependent upon convective coverage. Will lean toward highs in the mid/upper 70s where the low clouds should be more extensive, to the low-mid 80s in the east-southeast where partial sunshine may occur this afternoon in between the showers/storms. Tonight, appears the greatest concentration of showers with heavy rain will be over the NW Piedmont into the far northeast Piedmont, gradually diminishing late evening/overnight. May need to extend the current flash flood watch into the evening hours across the NW Piedmont if heavy showers occurring in the region at sunset. Continued warm/humid overnight with lows within a degree or tow of 70. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 500 AM Sunday... Central NC will start to experience some subtle weather changes Monday and more so into Monday night. The stalled mid/upper level low over the TN/lower OH Valley finally opens up and begins to drift east-northeast in response to a stronger s/w traversing the upper Midwest into the Great Lakes. This action will aid to veer our deep sly flow to a more SW direction Monday afternoon. This will serve to focus the development of showers and storms along the lee side Piedmont trough, resulting in bands of convection. Model analysis suggest the atmosphere will become slight-moderately unstable, suggesting a few more t-storms, though bulk shear values still relatively weak at less than 20kts. We will still be under the gun when it comes to a heavy rain threat for Monday into Monday night, though the showers and storms should demonstrate more movement compared to Saturday and what is expected today. The aforementioned s/w will aid to propel a sfc cold front through central NC late Monday night into early Tuesday. This should lead to a cessation of showers/storms across the western Piedmont overnight Monday night, though possibly focus heavy rain potential along the I- 95 corridor. Expect afternoon temperatures to be a category warmer Monday, with highs generally ranging between 80-85 degrees. Overnight temperatures in the 60s west to near 70/lower 70s far east- southeast. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 350 AM Sunday... Overview: The mid to upper-low will break down and slide east to begin the long-term period as a strong shortwave ejects ENE through the Great Lakes Region. This will allow for surface high pressure to take over briefly Tuesday before upper-level troughing returns quickly to the eastern CONUS to end the week. This will help keep the greater central NC region in a relatively cooler and active weather pattern as we progress through the weekend. Tuesday: The aforementioned mid-level shortwave will finish dragging a cold front through the region Monday night and Tuesday before stalling the boundary near the NC/SC border by Tuesday evening. This should allow for steadily decreasing shower and storm coverage Tuesday afternoon as cooler high pressure slides east of the Appalachians. While the region will likely struggle to completely get rid of the cloud cover, a few breaks will be possible by peak heating Tuesday, especially across the northern and western Piedmont region which may experience a brief period of downsloping conditions before the high pressure slides further offshore, initiating CAD type conditions. High temperatures will remain below normal across the region, with afternoon temperatures expected to top out in the mid to upper-70s across the NW to low 80s southeast during the afternoon and evening. Mid Week: An upper-low will begin to intensify over the Great Lakes region, keeping central North Carolina in the southeastern periphery of the upper-trough and the northwestern region of the Bermuda high. At the surface, a disturbance will begin to form near the FL Panhandle region by early Wednesday morning, expected to strengthen as it begins to slide northeast across the southeastern CONUS Wednesday and Thursday. This will result in increasing POPs as early as Wednesday morning as isentropic lift increases across the region. POPs will increase in coverage and intensity as the day continues, with the best chance for hearing a few rumbles of thunder remaining along and east of the Triangle region, which should see a bit more instability develop. Elsewhere, more stratiform type showers should be expected Wednesday and Thursday, becoming less numerous by Thursday night and Friday as high pressure regaining control after a cold front finally clears the region of residual moisture. For this time period, we'll need to pay close attention to the ultimate track of the surface low. For instance, a more western track would allow for higher PWATS (1.5 to 2 inches) and CAPE values to spread further inland, increasing shower and storm coverage and intensity alongside of eventual QPF values. The opposite would prove true if the disturbance rode closer to coast. Weekend: High pressure is progged to stick around through much of the weekend, however, there continues to be some significant model spread wrt to just how long the drier trend will last. The most recent run of the GFS ushers another shortwave (and associated showers and storms) trough through the region as early as Saturday night, while the ECMWF/CMC keep a stronger and drier high pressure over-head into early next week. Have split the difference here for now, keeping low-end POPs in the forecast for much of the weekend with temperatures likely to finally rebound to near normal for this time of year. This will need to be massaged a bit better as we progress a few additional model runs. && .AVIATION /07Z SUNDAY THROUGH THURSDAY/... As of 255 AM Sunday... A very moist and unstable atmosphere will maintain widespread sub VFR ceilings with IFR/LIFR ceilings highly probable through 14Z Sunday across central NC. In addition, bands of showers will traverse SE-NW across the region through the morning hours. The highest threat for showers will be in vicinity of KFAY, KINT, and KGSO. After 15Z, the atmosphere will become increasingly unstable, leading to the development of scattered-numerous showers and a few thunderstorms. Ceilings will gradually lift into the MVFR category with brief instances of VFR ceilings possible in vicinity of KRWI and KFAY later this afternoon. The unsettled weather pattern will continue across central NC through Monday night with extended periods of MVFR/IFR ceilings and periods of showers and a few t-storms. A cold front is projected to cross the area Monday night. NW flow behind the front will temporarily usher in a drier and more stable air mass, producing a window of VFR conditions Tuesday into Tuesday evening. A return to sub VFR conditions expected by Wednesday as the low level flow become sly, advecting a moist and unstable air mass into our region. Improving weather conditions expected later Thursday into Thursday night with the passage of another cold front. && .HYDROLOGY... As of 410 AM Sunday... Rainfall amounts from the past 36 to 48 hours have averaged one to three inches across much of central North Carolina (primarily west of I-95), with locally higher amounts noted. Additional rainfall is likely through the remainder of the weekend into early next week, with additional QPF amounts between 2 and 4 inches forecast over the next 5 days. As a result, Flash, Areal, and eventually River Flooding is expected to occur, continue, or worsen. This is especially true across the Haw and Neuse River Watersheds which have already witnessed flooding. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for NCZ021-022-038-039-073- 074-083. && SYNOPSIS...Badgett NEAR TERM...WSS SHORT TERM...WSS LONG TERM...JJM AVIATION...WSS HYDROLOGY...JJM
Hazardous weather outlook, Jun 9, 5:13 AM EDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 513 AM EDT Sun Jun 9 2019 NCZ021-022-038-039-073-074-083-101000- Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson- 513 AM EDT Sun Jun 9 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A slow-moving upper level system interacting with a very moist and unstable atmosphere will trigger rounds of showers and thunderstorms with heavy rain Monday and Monday night. Another round of potentially heavy rainfall may occur Wednesday into Wednesday night. The potential for multiple days of moderate to heavy rainfall will result in an increased threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report measured rainfall amounts in excess of two inches. NCZ007>011-023>028-040>043-075>078-084>086-088-089-101000- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee- Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson- 513 AM EDT Sun Jun 9 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Showers and thunderstorms with heavy rain will produce localized flooding of low lying areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A slow-moving upper level system interacting with a very moist and unstable atmosphere will trigger rounds of showers and thunderstorms with heavy rain Monday and Monday night. Another round of potentially heavy rainfall may occur Wednesday into Wednesday night. The potential for multiple days of moderate to heavy rainfall will result in an increased threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report measured rainfall amounts in excess of two inches.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:35 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 55 min |
| Jun 8, 10:05 PM EDT | Special Weather Statement | RAH | Johnston | 40 min |
| Jun 9, 1:44 AM EDT | River Flood Warning | RAH | Johnston | 11 hr |
| Jun 9, 4:33 AM EDT | Areal Flood Advisory | RAH | Hoke, Moore, Richmond, Scotland | 4 hr |
| Jun 9, 10:34 AM EDT | River Flood Warning | RAH | Johnston | 14 hr |
| Jun 9, 3:06 PM EDT | Special Weather Statement | RAH | Cumberland | 39 min |
| Jun 9, 4:31 PM EDT | Special Weather Statement | RAH | Franklin | 59 min |
| Jun 9, 4:48 PM EDT | Special Weather Statement | RAH | Nash, Wilson | 42 min |
| Jun 9, 4:55 PM EDT | Areal Flood Advisory | RAH | Wilson | 2 hr |
| Jun 9, 5:34 PM EDT | Special Weather Statement | RAH | Edgecombe, Johnston, Sampson, Wayne, Wilson | 86 min |
| Jun 9, 7:24 PM EDT | Special Weather Statement | RAH | Wilson | 66 min |
| Jun 9, 7:26 PM EDT | Special Weather Statement | RAH | Wake | 64 min |
Nearby
Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.